Pisa syndrome and laryngeal dystonia induced by novel antipsychotics

Chanoch Miodownik, Vladimir Lerner, Eliezer Witztum

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Objectives: Psychopharmacotherapy with antipsychotics frequently leads to different undesirable extrapyramidal side effects. Tardive dystonia is one of them and some of its forms can be dangerous. Usually tardive dystonia occurs during treatment with typical antipsychotics. The new novel drugs raised great expectations, but this adverse event also has been found among patients treated with different kinds of atypical antipsychotics. Publications about tardive movement disturbances induced by these medications become more and more frequent. Our report does not address the management of the patient's tardive dystonia but only illustrates the phenomenon. Method: We describe here three patients suffering from chronic schizophrenia treated with second generation antipsychotics, who developed dystonic symptoms: one with laryngeal dystonia and two others - Pisa syndrome. In the patient with laryngeal dystonia these symptoms appeared after restarting risperidone treatment, in the other patient after diminishing the dosage of risperidone and adding sertindole, and in the third patient the syndrome appeared after beginning ziprasidone. Conclusions: This case series suggests that atypical antipsychotics may have a causal relationship in the development of different forms of tardive dystonia. Physicians should be aware of this problem and always obtain information about the medication used prior to the appearance of movement disturbance.

Original languageEnglish
Pages (from-to)195-200
Number of pages6
JournalIsrael Journal of Psychiatry and Related Sciences
Volume48
Issue number3
StatePublished - 1 Jan 2011

Fingerprint

Dive into the research topics of 'Pisa syndrome and laryngeal dystonia induced by novel antipsychotics'. Together they form a unique fingerprint.

Cite this